Montana, 2006

Lightning Strike in Montana, July 23, 2006

July 23, 2006 · NWS BYZ · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 23, 1:50 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 1:50 PM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
250 PM MDT SUN JUL 23 2006

.SHORT TERM...VALID FOR MON AND TUE...

HOT WEATHER TO CONTINUE. UPPER RIDGE TO FLATTEN A BIT OVER NEXT
FEW DAYS ALONE WITH SOME SUB-TROPICAL MOISTURE WILL BRING A SLIGHT
CHANCE OF CONVECTION OFF AN ON THE NEXT FEW DAYS.

TONIGHT...SUB-TROPICAL MOISTURE CONTINUES OVER THE AREA...MOVING
THROUGH UPPER RIDGE WITH AXIS OVER CENTRAL IDAHO. RADAR AND
SATELLITE CURRENTLY SHOWING ISOLATED THUNDERSTORMS IN A LINE FROM
JUST WEST OF GREAT FALLS TO THE SOUTH TO DILLON AREA. THIS
ACVTIVITY SHOULD CONTINUE TO PUSH EAST THEN SOUTHEAST WHEN IT
GETS INTO BILLINGS COUNTY WARNING AREA. ACTIVITY LIKELY HIGH BASED
AND MAINLY DRY. WILL CONTINUE WITH FIRE WEATHER WATCH WITH THIS
ACTIVITY MOVING INTO THE WATCH ZONES. STILL DO NOT THINK ACTIVITY
WILL BE WIDESPREAD ENOUGH TO WARRANT RED FLAG WARNING. LATER
TONIGHT...COOL FRONT STILL PROGGED TO SLIDE SOUTH...BUT SLOWER.
12Z AND 18Z NAM NOW DEVELOPING A SOUTHEAST LOW LEVEL JET AHEAD OF
THE FRONT AS IT PUSHES SOUTH TONIGHT IN EASTERN ZONES. HAVE KEPT
ISOLATED CHANCE AFTER MIDNIGHT FOR THIS.

MONDAY...500 MB HEIGHTS FALL A BIT WITH OVERALL UPPER RIDGE
FLATTENING A LITTLE. NAM FORECASTING A WAVE TO PUSH ACROSS WESTERN
ZONES IN THE MORNING...THEN ACROSS THE EAST IN THE AFTERNOON.
SOUNDINGS NOT LOOKING AS GOOD AS PREVIOUSLY AS NAM HAS AN INVERSION
AROUND 400 MB LIMITING THE AMOUNT OF SHALLOW CAPE. HAVE
BROAD BRUSHED POPS FOR THE IN THE AFTERNOON AND EVENING.
AGAIN...CONVECTION LOOKS VERY LIMITED SO AT THIS TIME THINK NO
NEED TO FIRE WEATHER HIGHLIGHTS.

TUESDAY...MODELS BACKING OFF A BIT ON INSTABILITY ACROSS THE AREA.
FIRST RUN FOR A WHILE TO DO THIS. OVERALL ANOTHER DAY WITH SOME
WEAK INSTABILITY AND DRY INVERTED V SOUNDINGS FOR SLIGHT CHANCE OF
DRY THUNDERSTORMS AND WILL NOT CHANGE PREVIOUS WEATHER FORECAST
MUCH. 700 MB TEMPERATURES WARM TO VERY HOT CONDITIONS AGAIN. RASCH

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

MEDIUM RANGE MODELS CONTINUE TO REMAIN CONSISTENT WITH THE
OVERALL SYNOPTIC PATTERN THROUGH THE EXTENDED FORECAST. GFS
ENSEMBLE MEMBERS SHOWING LITTLE SPREAD THROUGH THE WORK WEEK AND
ONLY A SMALL SPREAD IN RELATION TO STRENGTH OF RIDGE AND TROUGH
NEXT WEEKEND. AS A RESULT...WAS A LITTLE MORE AGGRESSIVE WITH
INTRODUCING POPS LATE IN WORK WEEK AS FLOW TRANSITIONS FROM WEST
AND NORTHWEST TO MORE SOUTHWESTERLY. TIMING OF IMPULSES IN FLOW
WILL LIKELY CHANGE SOMEWHAT RUN TO RUN AND THESE DETAILED
FEATURES WILL NEED TO MONITORED...BUT FOR NOW WENT WITH TYPICAL
DIURNAL TRENDS OF MOSTLY CLEAR MORNING AND MORE ACTIVE LATE DAY
INTO EVENING. BUMPED MAX HIGHS UP TOWARD FRIDAY AS THCK VALUES
AND 700MB TEMPS SUGGEST IT MAY BE WARMEST DAY OF WEEK. TESAR

&&

.AVIATION...

ISOLATED THUNDERSTORMS CAN BE EXPECTED MAINLY WEST OF KBIL TO
KLVM AND OVER THE SOUTHWEST MOUNTAINS. THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG GUSTY WINDS. THE REMAINING FLIGHT
ROUTES CAN EXPECT VFR CONDITIONS THIS EVENING. TESAR

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 068/098 067/098 065/093 063/095 063/096 062/094 062/092
    11/T    11/T    12/T    10/U    00/U    00/U    00/U
LVM 058/094 058/096 058/092 055/093 055/093 053/091 053/089
    11/T    11/T    12/T    10/B    01/T    11/T    11/T
HDN 067/101 066/100 064/097 064/098 063/099 063/096 062/097
    11/T    11/T    12/T    10/U    00/U    00/U    00/B
MLS 069/098 068/101 067/095 065/096 065/097 064/097 064/094
    11/T    11/T    11/T    10/U    00/U    00/U    00/B
4BQ 066/102 066/101 064/094 063/096 063/097 062/098 062/094
    11/T    11/T    12/T    20/B    00/B    10/U    00/B
BHK 063/095 064/098 063/091 060/091 060/092 061/093 061/091
    11/T    11/T    11/T    10/U    00/B    00/U    00/B
SHR 061/098 063/100 060/093 058/094 056/097 058/095 057/092
    12/T    21/T    12/T    21/B    10/B    10/B    01/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
      ZONES 28-34-39>41-56-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 23, 3:43 AM MST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
443 AM MDT SUN JUL 23 2006

MTZ028-034-039>041-056-063>068-241045-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-RED LODGE FOOTHILLS-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
INCLUDING THE CITIES OF...HARLOWTON...COLUMBUS...ABSAROKEE...
BRIDGER...JOLIET...CLYDE PARK...WILSALL...BIG TIMBER...
RED LODGE...JUDITH GAP...EMIGRANT...LIVINGSTON...FISHTAIL...
MCLEOD...COOKE CITY
443 AM MDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA AND SOUTH CENTRAL MONTANA.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   FIRE WEATHER WATCH IN EFFECT FROM 9 AM MDT THIS MORNING
     THROUGH THIS EVENING.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFRFWBYZ  /WWUS85 KBYZ/

.DAY ONE...TODAY AND TONIGHT

A FIRE WEATHER WATCH HAS BEEN ISSUED DUE TO THE COMBINATION OF
HOT TEMPERATURES...LOW RELATIVE HUMIDITIES AND ISOLATED DRY
THUNDERSTORMS. CONDITIONS ARE EXPECTED TO IMPROVE BY THIS EVENING
AS THUNDERSTORMS DIMINISH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ042-241045-
GOLDEN VALLEY-
INCLUDING THE CITIES OF...RYEGATE...LAVINA
443 AM MDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ029>033-035>038-057-058-WYZ098-099-241045-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
POWDER RIVER-CARTER-SOUTHERN BIG HORN-NORTHERN BIG HORN-
SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...ROUNDUP...HYSHAM...COLSTRIP...FORSYTH...
MILES CITY...BAKER...BILLINGS...BROADUS...EKALAKA...PRYOR...
LODGE GRASS...HARDIN...CROW AGENCY...LAME DEER...BURGESS JCT...
SHERIDAN
443 AM MDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 27 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Yellowstone

When
July 23, 7:00 PM MST
Where
Yellowstone County, Billings
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
45.937, -108.274 (the zone’s center; the record gives no point)

A complex of thunderstorms moved into the Billings area shortly after 7 PM MST on Sunday July 23rd.A Billings woman and her friend were out for a walk along Black Otter Trail on the Rimrocks as the storm moved into the area. The woman was struck by lightning and killed as they were seeking shelter.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525097.